Alert archive / California / Wind Advisories in 2019

Wind Advisory 18, NWS San Francisco Bay Area, CA

December 5, 201911 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Dec 5, 2019, 1:38 PM PST for 11 counties in California. It took effect at Dec 6, 2019, 10:00 AM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2019, 1:38 PM PST (21:38 UTC)
In effect from
Dec 6, 2019, 10:00 AM PST
Expired
Dec 7, 2019, 3:23 AM PST
In force
17 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS76 KMTR 052138
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
138 PM PST Thu Dec 5 2019

CAZ006-505>513-516>518-528>530-061200-
/O.NEW.KMTR.WI.Y.0018.191206T1800Z-191207T1500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
138 PM PST Thu Dec 5 2019

...WIND ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 7 AM PST
SATURDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The greater San Francisco Bay Area, the Central Coast
  and San Benito County. Although the entire forecast area is
  included in the wind advisory, there will be areas that are
  sheltered from the advisory level winds. These areas include the
  Monterey Bay coastline and parts of the southern Santa Clara 
  Valley.

* WHEN...From 10 AM Friday to 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Downed
  trees and downed powers lines may lead to travel hazard or 
  power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
3 follow-up statements
003 
WWUS76 KMTR 061128
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
328 AM PST Fri Dec 6 2019

CAZ006-505>513-516>518-528>530-062200-
/O.CON.KMTR.WI.Y.0018.191206T1800Z-191207T1500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
328 AM PST Fri Dec 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 AM PST SATURDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The greater San Francisco Bay Area, the Central Coast
  and San Benito County. Although the entire forecast area is
  included in the wind advisory, there will be areas that are
  sheltered from the advisory level winds. These areas include
  some of interior valleys and parts of the southern Santa Clara
  Valley. The strongest winds are expected along the coast, in the
  hills and focused over the North Bay as the front passes through 
  tonight.

* WHEN...From 10 AM Friday to 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Downed trees and downed powers lines may lead to travel hazard 
  or power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
284 
WWUS76 KMTR 062139
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
139 PM PST Fri Dec 6 2019

CAZ006-505>513-516>518-528>530-071200-
/O.CON.KMTR.WI.Y.0018.000000T0000Z-191207T1500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
139 PM PST Fri Dec 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The greater San Francisco Bay Area, the Central Coast 
  and San Benito County. Although the entire forecast area is 
  included in the wind advisory, there will be areas that are 
  sheltered from the advisory level winds. These areas include 
  some of interior valleys and parts of the southern Santa Clara 
  Valley. The strongest winds are expected along the coast, in 
  the hills and focused over the North Bay as the front passes 
  through tonight.

* WHEN...From 10 AM Friday to 7 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Downed trees and downed powers lines may lead to travel hazard 
  or power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
538 
WWUS76 KMTR 071123
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
323 AM PST Sat Dec 7 2019

CAZ006-505>513-516>518-528>530-071230-
/O.CAN.KMTR.WI.Y.0018.000000T0000Z-191207T1500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Santa Rosa, South Santa Rosa, Napa, San Rafael, 
Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, 
Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, 
Pacifica, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, 
Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, 
Day Valley, San Jose, Greenfield, King City, Salinas, Santa Cruz,
Watsonville, Live Oak, Seaside, Monterey, and Marina
323 AM PST Sat Dec 7 2019

...WIND ADVISORY IS CANCELLED...

Winds continue to diminish behind a departing cold front so the
wind advisory has been cancelled. However, gusty winds are 
expected across the higher terrain today as a second frontal 
system moves through.

$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 5, 10:20 AM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 5, 10:20 AM PST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1020 AM PST Thu Dec 5 2019

.SYNOPSIS....After a brief break in wet weather conditions today,
another cold front will sweep through the area on Friday
resulting in widespread rainfall and gusty winds. Post-frontal
showers and potentially isolated thunderstorms will continue
through Saturday night before tapering off on Sunday.

&&

.DISCUSSION...as of 8:22 AM PST Thursday...There are still a few
areas of fog impacting the morning commute. The Livermore ASOS is
reporting 1/4 mile in fog, and Palo Alto is now indicating 1/2
mile visibility. Aside from these, visibilities are starting to
improve, and range from from 3 or greater across the San Francisco
Bay Area. Shower activity has pretty much ended, with no echoes
being picked up by KMUX at this time.

We should see a break in our rainy pattern today with the next
storm system due impact the area on Friday and Saturday with
rainfall and gusty winds. Light showers are expected to begin
Friday afternoon ahead of this system. The latest model guidance
has slowed down the timing of the cold front passage, with the
front moving into the North Bay late Friday afternoon then
gradually moving south and east overnight. The Friday evening
commute will likely be impacted across the North Bay and possibly
SF, but areas southward not as much. Given the dynamics with the
potent cold front and ample moisture, rainfall intensity will be
of concern across the North Bay, especially in the Kincade Burn
area. Hourly rainfall rates could exceed one half an inch in an
hour leading to debris flows or flash flooding. Therefore, a Flash
Flood Watch has been issued for the Kincade burn area Friday
afternoon through Saturday morning. By Saturday morning the cold
front will have pushed through much of the Bay Area. However, the
parent low and upper trough moving through will keep showers going
across the Bay Area Saturday into Sunday. Enough instability will
be present with the frontal passage and with the upper trough
justifying a slight chance of thunderstorms for Friday and
Saturday. Rainfall totals from Friday into early Sunday range from
0.50"-1.25" in most urban areas, except 1.50-2.50" in the North
Bay Valleys. In the hills/mountains, rain totals are forecast to
range from 1.50"-4.00" in the North Bay Mountains, 1.25- 1.5" for
the East Bay Hills, 1.50-3.00" in the Santa Cruz Mountains, and
1.00-3.00" across Monterey and San Benito Co. Mountains. Lesser
amounts will be possible in the southern Salinas Valley.

In addition to the rain, southerly winds will ramp up ahead of
and with the frontal passage. Winds will be strongest over the
coastal waters, near the coast, and in the higher terrain.
May need to consider possible wind advisory products later today.

A few lingering showers will be possible on Sunday as the upper
trough slowly exits. High pressure aloft building in over the
state will bring drier weather to the area Monday through at least
Wednesday. A weak system is forecast to move across Northern
California on Wednesday which could bring a few showers to
northern zones late Wednesday.

&&

.AVIATION...as of 10:15 AM PST Thursday...For 18Z TAFs. Messy
morning with reports of -DZ in the North Bay, and various cloud
decks from the low levels to the high levels.  The storm system
anticipated over the next 48 hours has slowed significantly in
recency and has led to very poor model to model agreement, thus,
TAF confidence is low as well. Generally, the lingering low level
moisture should mix out and leave generally MVFR to VFR cigs thru
the day today with increasing high clouds at 20000-25000 ft moving
in from the west. A few pop up showers are possible thru the day
but should be fairly weak in intensity and coverage. S-SE winds
begin to pick up late in the TAF period ahead of the next cold
front (expected to arrive later Friday), with periods of
borderline LLWS possible at or around 2000 feet late tonight and
into Friday. Looking ahead, passing cold front will become gusty
25-35kt, with moderate to heavy rain with the frontal passage.

Vicinity of KSFO...Borderline MVFR/VFR with clouds at several
layers this morning but should consolidate into the afternoon.
Light southerly winds today, becoming gusty SE winds tomorrow.
LLWS possible overnight tonight when winds at 2000 ft increase
while surface winds stay light.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR thru the day with FEW-SCT clouds at
low to mid levels and a BKN level at the high levels. Increasing
mid to low level clouds ahead of the next storm system late in the
TAF period. Breezy through the Salinas valley later today,
tonight, and becoming gusty early Friday.

&&

.MARINE...as of 10:00 AM PST Thursday...Moderate southerly winds
today ahead of an approaching low  pressure will strengthen
further late tonight into Friday with an arriving cold front. Gale
force winds are expected late Thursday  night and into Friday.
Moderate northwest swell will gradually  build to around 10 to 15
feet Friday over the northern waters then spread south across the
coastal waters over the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm

&&

PUBLIC FORECAST: Sims
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 4:44 PM PSTAreal Flood WarningMTRMonterey2 hr
Dec 4, 6:35 PM PSTAreal Flood AdvisoryMTRMonterey6 hr
Dec 5, 2:51 AM PSTGale WarningMTR48 hr
Dec 5, 3:17 AM PSTFlash Flood WatchMTRMarin, Napa, Sonoma49 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.